I recall a few questions during my time with EmpowHER about medications and the mention of grapefruit somewhere in the post. It wasn't until recently that I read up on it a bit more.
I found that this innocent fruit can not only interfere with medication and its effectiveness, but can be dangerous. I looked into this more closely to learn exactly why.
The New York Times ran a story recently about a 42 year old who came frighteningly close to death by accidentally mixing her medications with grapefruit. Doctors and her family had no idea why her heart was so affected but eventually found that when her blood pressure medication Verapamil, which she took for migraines (not blood pressure) was mixed with grapefruit juice, it was potentially deadly.
The woman loved grapefruit juice. Her migraines caused terrible nausea and vomiting, so she drank a lot of it in the days before her collapse, because it was the only thing she could keep down. Fortunately she recovered.
So what is in grapefruit that can be so deadly and how was it discovered? An EmpowHER article authored by Mary Calvagna, MS, stated that the discovery was actually accidental.
Researchers trying to mask the taste of medications containing ethanol used grapefruit to see if that would work. In doing so, they found that the mix could be hazardous.
The reason for the hazard is due to grapefruit's ability to break down an important enzyme in the body called CYP3A4. This enzyme helps to metabolize the food and medications we take.
When grapefruit is consumed with certain medications, they are not metabolized properly and far too much of the medication gets into the blood stream.
This can cause complications or even death, and it doesn't take a huge amount of grapefruit juice to do it. About an 8-ounce glass could cause such a side effect.
There are now a list of 85 medications that can be affected by the grapefruit, and about half of these can be serious or even deadly.
To see this list, check out Mary Calvagna's article Is Grapefruit Affecting Your Medications?
But this doesn't mean that everyone has to give up their grapefruit! It's a very healthy food, packed with Vitamin C , antioxidants, and can even help suppress a too-hearty appetite.
But if you're wondering if your medication may be impacted by grapefruit, make sure to check with your pharmacist first.
The New York Times. Well. "Grapefruit Is a Culprit in More Drug Reactions", By Roni Caryn Rabin. Web. Retrieved December 18, 2012.
EmpowHER.com. Diet and Nutrition. Healthy Eating. "Is Grapefruit Affecting Your Medications?" by Mary Calvagna, MS. Web. Retrieved December 18, 2012.
Reviewed December 27, 2012
by Michele Blacksberg RN
Edited by Jody Smith